Virginia, 2021

Damaging Wind in Virginia, August 8, 2021

August 8, 2021 · NWS LWX · 1 event in 1 county or zone

An isolated thunderstorm produced minor wind damage in Mcgaheysville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated thunderstorm produced minor wind damage in Mcgaheysville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 8, 1:33 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 8, 1:33 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
233 PM EDT Sun Aug 8 2021

.SYNOPSIS...
Low pressure will continue to move offshore today while high
pressure builds in from the west. Bermuda high pressure will
gain control of the weather Monday and be the dominant feature
for much of the coming week as heat and humidity returns.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest satellite imagery shows mostly clear skies across the
eastern half of the CWA with some CU beginning to spill over
into the WV Panhandle. A few pop-up showers are beginning to
develop west of the Blue Ridge as a result of some weak
shortwave advection. Showers are a few hours ahead of schedule
than what the hi-res guidance indicated from earlier this AM.
Nevertheless, WV imagery shows mid-level dry air beginning to
advect into the western half of the CWA as upper level ridging
ensues. As the trough continues to pivots offshore throughout
the remainder of the day, weak shortwave advection will
continue to produce some scattered showers and thunderstorms for
areas mainly west of the Blue Ridge through early this evening.
However with instability generally less than 1000 J/kg, weak
shear, and poor mid-level lapse rates, will be tough for any
storm to develop. Moreso, subsidence should continue to suppress
shower/storm development as H5 heights continue to rise.
Therefore, although storm chances remain non-zero, confidence in
increasing as they would have a hard time developing and would
be very brief in nature.

Otherwise, dry conditions continue through the overnight hours.
Some patchy fog could occur through early Monday morning,
however there isn't as strong of a signal for fog as there was
this morning. Lows will be in the 60s to around 70.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
H5 ridging aloft will continue to build over the CWA Monday as
the aforementioned trough exits offshore. Guidance continues to
depict widely scattered showers and thunderstorms across much
of the CWA Monday afternoon. However overall atmospheric
conditions look very similar to today's. Moreso, H5 ridging will
be more pronounced which should generally suppress shower/storm
development. However, with modest instability and terrain
circulations, as well as the bay breeze, shower/storm chances
remain non-zero. Low level flow will remain from the south-
southeast, so the oceanic origins will keep the bigger heat at
bay for another day. However, more spots will likely creep into
the lower 90s.

H5 ridging begins to break down on Tuesday as a shortwave
trough approaches from the west. Meanwhile, Bermuda high
pressure offshore strengthens. In terms of temperature, warmer
conditions are expected with low to mid 90s across urban areas
with 80s elsewhere. Overall dry conditions are expected to
continue especially during the morning hours. However afternoon
showers and thunderstorms will begin developing mainly after
noontime as shortwave advection initiates convection. Height
falls don't seem all that impressive and shortwave advection
appears weak as well. However a few severe storms may be
possible especially west of the Blue Ridge where instability
will be higher, coupled with better forcing. In any case,
convection should wane with the loss of diurnal heating as dry
conditions resume overnight.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Surface high pressure over the Atlantic will extend into the
southeastern CONUS through Friday and high pressure aloft will
do the same. Therefore, a southwesterly flow around the high
will usher in hot and humid conditions during this time.

With hot temperatures (lower to middle 90s in the valleys west of
the Blue Ridge as well as east of the Blue Ridge) and higher
humidity (dewpoints well into the 60s and 70s), this will cause heat
indices to likely reach the upper 90s and lower 100s across much of
the area. Even some heat indices in the middle 100s are possible
east of the Blue Ridge Mountains.

The increased heat and humidity will lead to chances for afternoon
and evening showers and thunderstorms. Some storms may produce gusty
winds due to the higher amounts of instability that will be in place
from the heat and humidity.

An upper-level trough will build southeast from the Great lakes into
New England and the Mid-Atlantic Saturday. This will cause a cold
front to approach our area. Showers and thunderstorms are possible,
and some stronger storms may occur due to stronger shear and forcing
from the cold front. Hot and humid conditions are likely to persist
ahead of the boundary, causing an unstable atmosphere as well.
Timing and details remain uncertain at this time.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Mainly VFR conditions expected to continue through Monday aside
from any widely scattered afternoon through early evening
showers and thunderstorms which could briefly reduce CIG/VSBYs.
Similar conditions expected Tuesday albeit there's a better
signal for more widespread convection.

VFR conditions are expected most of the time Wednesday through
Friday. However, an afternoon/evening thunderstorm will be
possible each day. Also, patchy low clouds and fog cannot be
ruled out during the overnight and early morning hours.

&&

.MARINE...
Northerly winds will continue this afternoon as low pressure
shifts further offshore. Winds will become more southerly by
tonight as high pressure shifts further overhead. Overall winds
should be light through Tuesday, but southerly channeling and a
slightly increased pressure gradient may result in Small Craft
Advisory conditions over portions of the waters by Tuesday
night. Thunderstorm probabilities remain fairly low over the
next two days, however non-zero.

High pressure will remain over the Atlantic and southeastern CONUS,
causing a south to southwest wind over the waters Wednesday through
Friday. Winds may approach SCA criteria at times, especially over
the open waters late in the day and at night due to southerly
channeling. An afternoon/evening t-storm is possible each day as
well, and some storms may produce gusty winds.

&&

.TIDES/COASTAL FLOODING...
Water levels are expected to remain below action stage over the next
few tidal cycles. Winds will become southerly this week which will
allow anomalies to slowly increase. Rising anomalies will lead to
tidal cycles rising up into action stage by the middle parts of this
week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...SOUZA
NEAR TERM...SOUZA
SHORT TERM...SOUZA
LONG TERM...BJL
AVIATION...BJL/SOUZA
MARINE...BJL/SOUZA
TIDES/COASTAL FLOODING...ADS/SOUZA
Hazardous weather outlook, Aug 8, 4:28 PM EST, 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
528 PM EDT Sun Aug 8 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-092130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
528 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-092130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
528 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

An isolated severe thunderstorm is possible this evening across
central Virginia. Damaging wind gusts will be the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values of 100 to 105 are possible during the afternoon
hours Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-092130-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
528 PM EDT Sun Aug 8 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CJL

The radar

The Sterling radar (KLWX), 127 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
August 8, 4:37 PM EST
Where
Rockingham County, 1 mi NNW of Mc Gaheysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.383, -78.737

Several large (two to four inch in diameter) branches snapped and blew into the roadway along Stony Run Drive in Mcgaheysville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965231.